South Dakota, 2007High Wind in South Dakota, September 21, 2007
September 21, 2007 · NWS UNR · 3 events in 3 counties and zones
A strong cold front moved through the area, bringing gusty winds to the South Dakota plains during the early morning hours. The strongest winds were in the Rapid City area, where wind gusts reached 60 mph for a brief time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area, bringing gusty winds to the South Dakota plains during the early morning hours. The strongest winds were in the Rapid City area, where wind gusts reached 60 mph for a brief time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 20, 9:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 9:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
1050 PM MDT THU SEP 20 2007
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT PUSHING
THROUGH SOUTHEASTERN MONTANA. HAVE INCREASED WINDS OVER NIGHT ACROSS
CWA TO ACCOUNT FOR FRONTAL PASSAGE AND DECENT COLD AIR ADVECTION
BEHIND THE FRONT. HAVE HELD OFF ON ADVISORY AT THIS TIME AS IT LOOKS
LIKE WINDS WILL BE JUST SHY OF CRITERIA WITH A SHORT PERIOD OF
STRONG WINDS AS THE FRONT PUSHES ACROSS THE AREA. ALSO HAVE COOLED
TEMPERATURES DOWN A FEW DEGREES OVER THE BLACK HILLS GIVEN THE
COOLER NAM 850 TEMPS. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REST
OF FORECAST.
&&
.AVIATION...CLOUDS WILL INCREASE SOME OVERNIGHT AND WINDS WILL
BECOME GUSTY AS THE COLD FRONT PASSES ACROSS THE AREA. BRIEF AREAS
OF MVFR CIGS POSSIBLE ALONG TWB RTE 259 AFT 08Z. ALSO EXPECT SFC
WNDS 20G30KT ACROSS THE REST OF THE RTES AFT 08Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Sep 20, 9:23 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT THU SEP 20 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1023 AM MDT (1123 AM CDT) THU SEP 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Rapid City
- When
- September 21, 1:00 AM MST to 4:00 AM MST
- Where
- Rapid City forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- September 21, 1:00 AM MST to 4:00 AM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- September 21, 1:00 AM MST to 4:00 AM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, September 21, 2007$30 million · 3.5 in hail · 10 events
- Lightning Strike in Florida, September 21, 20071 death · 1 event
- Flash Flooding and Damaging Wind in California, September 21 to 22, 2007$300,000 · 52 kt wind · 5 events
- Flash Flooding and Lightning Strike in Nevada, September 21 to 22, 2007$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, September 21, 2007$76,000 · 1 in hail · 22 events
- Lightning Strike in Florida, September 21, 2007$200,000 · 1 event
- Damaging Wind in Iowa, September 21, 2007$85,000 · 55 kt wind · 1 event
- Damaging Winds in Iowa, September 21, 2007$55,000 · 74 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 21, 2007$16,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Michigan, September 21, 2007$6,000 · 61 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20078 events
- Hail in Wisconsin, September 21, 20071.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57224, 57225, 57226.